Alert archive / South Carolina / Freeze Warnings in 2015

Freeze Warning 1, NWS Columbia, SC

March 28, 201516 counties in South Carolina; 5 counties in Georgia

NWS Columbia, SC issued this freeze warning at Mar 28, 2015, 2:54 AM EDT for 16 counties in South Carolina; 5 counties in Georgia. It took effect at Mar 29, 2015, 2:00 AM EDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 28, 2015, 2:54 AM EDT (06:54 UTC)
In effect from
Mar 29, 2015, 2:00 AM EDT
Expired
Mar 29, 2015, 10:00 AM EDT
In force
8 hr
Issued by
NWS Columbia, SC
All 21 counties

Burke County, GA, Columbia County, GA, Lincoln County, GA, McDuffie County, GA, Richmond County, GA, Aiken County, SC, Bamberg County, SC, Barnwell County, SC, Calhoun County, SC, Chesterfield County, SC, Clarendon County, SC, Edgefield County, SC, Fairfield County, SC, Kershaw County, SC, Lee County, SC, Lexington County, SC, McCormick County, SC, Newberry County, SC, Richland County, SC, Saluda County, SC, Sumter County, SC

The radar

The Columbia radar (KCAE), 28 km from the middle of the area, began a volume at 06:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 00:00Z, 6.9 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 00:00Z on 2015-03-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 00:00Z on 2015-03-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -267 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
626 m above ground
0-6 km bulk shear
113 kt
0-1 km storm-relative helicity
-267 m²/s²
0-3 km storm-relative helicity
-83 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

282 
WWUS72 KCAE 280654
NPWCAE

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE COLUMBIA SC
254 AM EDT SAT MAR 28 2015

...FREEZE WARNING...

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-
282100-
/O.UPG.KCAE.FZ.A.0001.150329T0600Z-150329T1300Z/
/O.NEW.KCAE.FZ.W.0001.150329T0600Z-150329T1400Z/
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
INCLUDING THE CITIES OF...LINCOLNTON...THOMSON...MARTINEZ...
EVANS...AUGUSTA...HEPHZIBAH...WAYNESBORO...LANCASTER...ELGIN...
CHERAW...PAGELAND...MCCORMICK...NEWBERRY...WINNSBORO...CAMDEN...
LUGOFF...EDGEFIELD...JOHNSTON...SALUDA...RIDGE SPRING...
WEST COLUMBIA...CAYCE...LEXINGTON...RED BANK...COLUMBIA...
BISHOPVILLE...SAVANNAH RIVER SITE...AIKEN...NORTH AUGUSTA...
SUMTER...BARNWELL...WILLISTON...BLACKVILLE...ORANGEBURG...
ST. MATTHEWS...MANNING...SUMMERTON...BAMBERG...DENMARK
254 AM EDT SAT MAR 28 2015

...FREEZE WARNING IN EFFECT FROM 2 AM TO 10 AM EDT SUNDAY...

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A FREEZE
WARNING...WHICH IS IN EFFECT FROM 2 AM TO 10 AM EDT SUNDAY. THE
FREEZE WATCH IS NO LONGER IN EFFECT. 

* TEMPERATURE...THE TEMPERATURES ACROSS THE REGION ARE EXPECTED TO
  FALL TO..OR BELOW...FREEZING FOR A FEW HOURS EARLY SUNDAY
  MORNING. MORNING LOWS SUNDAY MORNING WILL RANGE FROM THE MIDDLE
  TO UPPER 20S IN THE NORTHERN MIDLANDS AND PEE DEE...TO AROUND 30
  ACROSS THE REST OF THE MIDLANDS AND CENTRAL SAVANNAH RIVER AREA.

* IMPACTS...FREEZING CONDITIONS MAY KILL CROPS AND OTHER SENSITIVE
  VEGETATION THAT HAVE BEGUN GROWING AND BLOOMING EARLY THIS
  SPRING. PERSONS WITH AGRICULTURAL INTERESTS SHOULD PREPARE FOR A
  PERIOD OF FREEZING TEMPERATURES AND TAKE THE NECESSARY PRECAUTIONS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER SENSITIVE
VEGETATION.

&&

$$
3 follow-up statements
301 
WWUS72 KCAE 281458
NPWCAE

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE COLUMBIA SC
1058 AM EDT SAT MAR 28 2015

...FREEZE WARNING...

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-
290900-
/O.CON.KCAE.FZ.W.0001.150329T0600Z-150329T1400Z/
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
INCLUDING THE CITIES OF...LINCOLNTON...THOMSON...MARTINEZ...
EVANS...AUGUSTA...HEPHZIBAH...WAYNESBORO...LANCASTER...ELGIN...
CHERAW...PAGELAND...MCCORMICK...NEWBERRY...WINNSBORO...CAMDEN...
LUGOFF...EDGEFIELD...JOHNSTON...SALUDA...RIDGE SPRING...
WEST COLUMBIA...CAYCE...LEXINGTON...RED BANK...COLUMBIA...
BISHOPVILLE...SAVANNAH RIVER SITE...AIKEN...NORTH AUGUSTA...
SUMTER...BARNWELL...WILLISTON...BLACKVILLE...ORANGEBURG...
ST. MATTHEWS...MANNING...SUMMERTON...BAMBERG...DENMARK
1058 AM EDT SAT MAR 28 2015

...FREEZE WARNING REMAINS IN EFFECT FROM 2 AM TO 10 AM EDT
SUNDAY...

* TEMPERATURE...THE TEMPERATURES ACROSS THE REGION ARE EXPECTED TO
  FALL TO AT OR BELOW FREEZING FOR A FEW HOURS EARLY SUNDAY
  MORNING. MORNING LOWS SUNDAY MORNING WILL RANGE FROM THE MIDDLE
  TO UPPER 20S IN THE NORTHERN MIDLANDS AND PEE DEE...TO AROUND 30
  ACROSS THE REST OF THE MIDLANDS AND CENTRAL SAVANNAH RIVER AREA.

* IMPACTS...FREEZING CONDITIONS MAY KILL CROPS AND OTHER 
  SENSITIVE VEGETATION THAT HAVE BEGUN GROWING AND BLOOMING 
  EARLY THIS SPRING. PERSONS WITH AGRICULTURAL INTERESTS SHOULD 
  PREPARE FOR A PERIOD OF FREEZING TEMPERATURES AND TAKE THE 
  NECESSARY PRECAUTIONS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$
373 
WWUS72 KCAE 282312
NPWCAE

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE COLUMBIA SC
712 PM EDT SAT MAR 28 2015

...FREEZE WARNING...

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-
290715-
/O.CON.KCAE.FZ.W.0001.150329T0600Z-150329T1400Z/
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
INCLUDING THE CITIES OF...LINCOLNTON...THOMSON...MARTINEZ...
EVANS...AUGUSTA...HEPHZIBAH...WAYNESBORO...LANCASTER...ELGIN...
CHERAW...PAGELAND...MCCORMICK...NEWBERRY...WINNSBORO...CAMDEN...
LUGOFF...EDGEFIELD...JOHNSTON...SALUDA...RIDGE SPRING...
WEST COLUMBIA...CAYCE...LEXINGTON...RED BANK...COLUMBIA...
BISHOPVILLE...SAVANNAH RIVER SITE...AIKEN...NORTH AUGUSTA...
SUMTER...BARNWELL...WILLISTON...BLACKVILLE...ORANGEBURG...
ST. MATTHEWS...MANNING...SUMMERTON...BAMBERG...DENMARK
712 PM EDT SAT MAR 28 2015

...FREEZE WARNING REMAINS IN EFFECT FROM 2 AM TO 10 AM EDT
SUNDAY...

* TEMPERATURE...THE TEMPERATURES ACROSS THE REGION ARE EXPECTED TO
  FALL TO AT OR BELOW FREEZING FOR A FEW HOURS EARLY SUNDAY
  MORNING. MORNING LOWS SUNDAY MORNING WILL RANGE FROM THE MIDDLE
  TO UPPER 20S IN THE NORTHERN MIDLANDS AND PEE DEE...TO AROUND 30
  ACROSS THE REST OF THE MIDLANDS AND CENTRAL SAVANNAH RIVER AREA.
  NORMAL LOW TEMPERATURES THIS TIME OF YEAR ARE LOW TO MID 40S.

* IMPACTS...FREEZING CONDITIONS MAY KILL CROPS AND OTHER 
  SENSITIVE VEGETATION THAT HAVE BEGUN GROWING AND BLOOMING 
  EARLY THIS SPRING. PERSONS WITH AGRICULTURAL INTERESTS SHOULD 
  PREPARE FOR A PERIOD OF FREEZING TEMPERATURES AND TAKE THE 
  NECESSARY PRECAUTIONS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$
333 
WWUS72 KCAE 290427
NPWCAE

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE COLUMBIA SC
1227 AM EDT SUN MAR 29 2015

...FREEZE WARNING...

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-
291400-
/O.CON.KCAE.FZ.W.0001.150329T0600Z-150329T1400Z/
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
INCLUDING THE CITIES OF...LINCOLNTON...THOMSON...MARTINEZ...
EVANS...AUGUSTA...HEPHZIBAH...WAYNESBORO...LANCASTER...ELGIN...
CHERAW...PAGELAND...MCCORMICK...NEWBERRY...WINNSBORO...CAMDEN...
LUGOFF...EDGEFIELD...JOHNSTON...SALUDA...RIDGE SPRING...
WEST COLUMBIA...CAYCE...LEXINGTON...RED BANK...COLUMBIA...
BISHOPVILLE...SAVANNAH RIVER SITE...AIKEN...NORTH AUGUSTA...
SUMTER...BARNWELL...WILLISTON...BLACKVILLE...ORANGEBURG...
ST. MATTHEWS...MANNING...SUMMERTON...BAMBERG...DENMARK
1227 AM EDT SUN MAR 29 2015

...FREEZE WARNING REMAINS IN EFFECT UNTIL 10 AM EDT THIS
MORNING...

* TEMPERATURE...THE TEMPERATURES ACROSS THE REGION ARE EXPECTED TO
  FALL NEAR OR BELOW FREEZING FOR A FEW HOURS EARLY THIS MORNING.
  MORNING LOWS AROUND SUNRISE WILL RANGE FROM THE MIDDLE TO UPPER
  20S IN THE NORTHERN MIDLANDS AND PEE DEE...TO AROUND 30 ACROSS
  THE REST OF THE MIDLANDS AND CENTRAL SAVANNAH RIVER AREA. NORMAL
  LOW TEMPERATURES THIS TIME OF YEAR ARE LOW TO MID 40S.

* IMPACTS...FREEZING CONDITIONS MAY KILL OR DAMAGE CROPS AND OTHER
  SENSITIVE VEGETATION THAT HAVE BEGUN GROWING AND BLOOMING EARLY
  THIS SPRING. PERSONS WITH AGRICULTURAL INTERESTS SHOULD HAVE
  ALREADY PREPARED FOR A PERIOD OF FREEZING TEMPERATURES AND TAKEN
  THE NECESSARY PRECAUTIONS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL OR DAMAGE CROPS AND
OTHER SENSITIVE VEGETATION.

&&

$$

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this freeze warning went out at Mar 28, 2:40 AM EDT, 14 minutes earlier.

Area forecast discussion, Mar 28, 2:40 AM EDT, 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
240 AM EDT SAT MAR 28 2015

.SYNOPSIS...
A COLD FRONT HAS MOVED OFFSHORE. A COLD AIR MASS OVER THE NORTHERN
AND CENTRAL PLAINS WILL MOVE SOUTHEAST AND SETTLE OVER THE
REGION SUNDAY. NEAR OR BELOW FREEZING TEMPERATURES EXPECTED
LATE SATURDAY NIGHT AND EARLY SUNDAY MORNING...AS THE CENTER OF
A COLD AIR MASS SETTLES IN OVERHEAD. A FRONT IS EXPECTED TO MOVE
THROUGH MONDAY PROVIDING A CHANCE OF SHOWERS. SOME MOISTURE RETURN
EXPECTED MID TO LATE NEXT WEEK AND WARMING TEMPERATURES.

&&

.NEAR TERM /THROUGH TODAY/...
EARLY THIS MORNING...SCATTERED LIGHT SHOWERS SLOWLY DIMINISHING EARLY THIS
MORNING AS AN UPPER LEVEL TROUGH SWINGS THROUGH THE REGION. THE
UPPER LEVEL TROUGH WILL BE CROSSING THE COAST AROUND DAYBREAK
ALLOWING DRIER AIR TO OVERTAKE THE REGION WITH SKIES BECOMING
PARTLY CLOUDY AROUND SUNRISE. TEMPERATURES EARLY THIS MORNING WILL
BE IN THE MIDDLE 30S IN THE NORTHERN AND WESTERN MIDLANDS WITH
UPPER 30S TO AROUND 40 ELSEWHERE.

REST OF TODAY...LONGWAVE UPPER TROUGH OVER THE EASTERN STATES
TODAY. WEAK SURFACE TROUGH ACROSS THE AREA. SOME MID-LEVEL CLOUDS
POSSIBLE ACROSS THE AREA WITH COLD ADVECTION. DESPITE COLD
ADVECTION WITH DOWNSLOPE FLOW EXPECT TEMPERATURES TO RISE INTO THE
MIDDLE 50S MOST AREAS...POSSIBLY A LITTLE WARMER CSRA.

&&

.SHORT TERM /TONIGHT THROUGH SUNDAY NIGHT/...
MODIFIED CANADIAN/ARCTIC AIR MASS WILL SETTLE OVER THE AREA
SATURDAY NIGHT INTO SUNDAY. WITH MAINLY CLEAR SKIES AND LIGHT
WINDS...CONFIDENCE HIGH FOR FREEZING TEMPERATURES ACROSS MOST OF
THE REGION...SO WILL ISSUE A FREEZE WATCH FOR SATURDAY NIGHT/EARLY
SUNDAY MORNING. THE HIGHEST PROBABILITY OF FREEZING TEMPERATURES
IS OVER THE NORTHERN MIDLANDS INCLUDING PEE DEE AREA. MOS GUIDANCE
TEMPERATURES CONSISTENT WITH MID 20S NORTH AND AROUND 30 CENTRAL
AND CSRA. AIR MASS MODIFIES SUNDAY NIGHT AS WEAK WARM/MOIST
ADVECTION DEVELOPS AS RIDGE MOVES OFF THE COAST.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
A FRONT IS PROGGED TO COME THROUGH MONDAY...12Z MODELS APPEAR A
LITTLE FASTER MOVING FRONT THROUGH THE REGION WITH SCATTERED SHOWERS.
DRY CONDITIONS ON TUESDAY...THEN A RETURN OF THE RAINFALL CHANCES
BY THURSDAY AS AN UPPER LEVEL TROUGH MOVES TOWARDS THE REGION AND
MOISTURE INCREASES. AIR MASS BECOMES UNSTABLE BY THURSDAY AFTERNOON
SO A CHANCE OF THUNDERSTORMS. A COLD FRONT MOVES TOWARD THE REGION
FRIDAY...HOWEVER MODEL TIMING DIFFERENCES NOTED AND CONFIDENCE LOW
ON DETAILS...BU ENSEMBLE POPS SLIGHT CHANCE TO CHANCE. WARMING
TREND THROUGH THE PERIOD...AND POSSIBLY ABOVE NORMAL LATE IN THE
PERIOD.

&&

.AVIATION /07Z SATURDAY THROUGH WEDNESDAY/...
MAINLY VFR CONDITIONS ACROSS THE TAF SITES THROUGH THE PERIOD.
AN UPPER TROUGH WILL CROSS THE AREA EARLY THIS MORNING...PRODUCING
MAINLY LIGHT SHOWERS.

WINDS THIS EVENING EXPECTED TO SHIFT NORTHWEST EARLY THIS MORNING AS
HIGH PRESSURE BUILDS INTO THE REGION. SKIES SHOULD BECOME MAINLY CLEAR
AS WINDS SHIFT TO NORTHWEST.

EXTENDED AVIATION OUTLOOK...RESTRICTIONS POSSIBLE MONDAY ASSOCIATED
WITH A COLD FRONT. OTHERWISE...NO SIGNIFICANT IMPACTS TO AVIATION
EXPECTED.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...FREEZE WATCH FROM LATE TONIGHT THROUGH SUNDAY MORNING FOR
     SCZ015-016-018-020>022-025>031-035>038-041.
GA...FREEZE WATCH FROM LATE TONIGHT THROUGH SUNDAY MORNING FOR
     GAZ040-063>065-077.
&&
Hazardous weather outlook, Mar 27, 2:38 PM EDT, 12 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
238 PM EDT FRI MAR 27 2015

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-281845-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
238 PM EDT FRI MAR 27 2015

...FREEZE WATCH IN EFFECT FROM LATE SATURDAY NIGHT THROUGH SUNDAY
MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FREEZE WATCH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

Nearby

Freeze Warnings in South Carolina, 2015Freeze Warnings in Georgia, 2015Every freeze warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.